Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 283, NWS Shreveport, LA

August 10, 2012Caldwell Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 10, 2012, 4:19 PM CDT for Caldwell Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 4:19 PM CDT (21:19 UTC)
Expired
Aug 10, 2012, 5:00 PM CDT
In force
41 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Caldwell Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2845 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS54 KSHV 102119
SVRSHV
LAC021-102200-
/O.NEW.KSHV.SV.W.0283.120810T2119Z-120810T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
419 PM CDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF COLUMBIA...

* UNTIL 500 PM CDT.

* AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLUMBIA...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRAYSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3207 9192 3203 9189 3193 9189 3192 9199
      3193 9203 3218 9220 3228 9202 3224 9199
      3218 9197 3217 9191 3213 9187 3209 9186
TIME...MOT...LOC 2119Z 323DEG 13KT 3213 9201

$$

12
2 follow-up statements
079 
WWUS54 KSHV 102145
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 PM CDT FRI AUG 10 2012

LAC021-102200-
/O.CON.KSHV.SV.W.0283.000000T0000Z-120810T2200Z/
CALDWELL LA-
445 PM CDT FRI AUG 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CALDWELL PARISH...

AT 440 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 9 MILES EAST OF GRAYSON...OR 7 MILES EAST OF
COLUMBIA...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3207 9192 3203 9189 3193 9189 3192 9199
      3193 9203 3207 9213 3218 9196 3217 9191
      3213 9187 3209 9186
TIME...MOT...LOC 2144Z 323DEG 13KT 3206 9195

$$

12
593 
WWUS54 KSHV 102156
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT FRI AUG 10 2012

LAC021-102207-
/O.EXP.KSHV.SV.W.0283.000000T0000Z-120810T2200Z/
CALDWELL LA-
456 PM CDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR CALDWELL PARISH WILL EXPIRE AT
500 PM CDT...

LAT...LON 3207 9192 3203 9189 3193 9189 3192 9199
      3193 9203 3207 9213 3218 9196 3217 9191
      3213 9187 3209 9186
TIME...MOT...LOC 2157Z 323DEG 13KT 3202 9192

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:09 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 10, 3:09 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
309 PM CDT FRI AUG 10 2012

.DISCUSSION...
ITS A TALE OF TWO DIFFERENT AIR MASSES OUT THERE THIS
AFTERNOON...AS THE COLD FRONT CONTINUES TO BISECT THE FORECAST
AREA FROM ROUGHLY MONROE LOUISIANA TO NEAR LUFKIN TEXAS. AREAS JUST
BEHIND AND TO THE SOUTH OF THE FRONT HAVE CONTINUED TO DEAL WITH
MOIST...HOT CONDITIONS...WITH HEAT INDEX VALUES BRIEFLY CLIMBING
OVER 105 DEGREES. AREAS FURTHER TO THE NORTH HAVE SEEN MUCH MORE
PLEASANT CONDITIONS...WITH DEWPOINT READINGS DROPPING OFF INTO THE
50S AND 60S AND HEAT INDICES IN THE LOWER 90S.

THE FRONT WILL CONTINUE TO SLIDE TO THE SOUTH THIS EVENING...WITH
THUNDERSTORMS EXPECTED ALONG AND IN ADVANCE OF IT. MUCAPE ACROSS PORTIONS
OF THE FORECAST AREA IS HIGH...WITH VALUES IN EXCESS OF 3000 J/KG
SOUTH OF INTERSTATE 20. WITH VIRTUALLY NO SHEAR IN PLACE AND DCAPE
VALUES GREATER THAN 1000 J/KG...DOWNBURST WINDS WILL BE THE MAIN
THREAT WITH THUNDERSTORMS THIS EVENING. CONVECTIVE ACTIVITY SHOULD
WIND DOWN BY LATER TONIGHT.

LOOKING AT THE UPPER LEVELS...A H500 RIDGE OF HIGH PRESSURE IS IN
POSITION OVER THE SOUTHWEST UNITED STATES. THIS...COMBINED WITH A
LARGE TROUGH OVER THE GREAT LAKES IS PROVIDING A NORTHWEST FLOW
ALOFT OVER THE FORECAST AREA. THIS NORTHWEST FLOW WILL REMAIN IN
PLACE THROUGH THE MIDDLE PART OF NEXT WEEK...HELPING SYSTEMS SLIDE
ACROSS THE SOUTHERN PLAINS AND TOWARD THE FOUR STATE REGION.

COOLER OVERNIGHT AND DAYTIME TEMPERATURES ARE EXPECTED OVER THE
NEXT 36 TO 48 HOURS. BUT...BY LATE SUNDAY EVENING...THE FRONT THAT
WILL HAVE PUSHED THROUGH THE AREA WILL LIFT BACK TO THE NORTH AS A
WARM FRONT. THIS WILL ALLOW SOUTHERLY WINDS AND GULF MOISTURE TO
RETURN TO THE AREA. THIS WARM FRONT WILL COMBINE WITH A SYSTEM
HEADING OUT OF THE SOUTHERN PLAINS AND WILL BRING RAIN CHANCES
BACK INTO THE FORECAST LATE ON SUNDAY THROUGH TUESDAY. /20/

&&

.AVIATION...
VFR FLIGHT CATEGORIES ARE EXPECTED ACROSS THE FOUR STATE REGION
THROUGH THE TERMINAL FORECAST PERIOD. THE EXCEPTIONS WILL BE MVFR
AND ISOLATED IFR CEILINGS AND VISIBILITY ASSOCIATED WITH
THUNDERSTORMS THAT WILL BE POSSIBLE OVER PARTS OF DEEP EAST
TEXAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA. A FRONTAL
BOUNDARY LAY ACROSS NORTH LOUISIANA AND PARTS OF EAST AND NORTHEAST
TEXAS...FROM NEAR KMLU TO KJSO...WHICH WILL BE A FOCUS FOR
CONVECTION DEVELOPMENT ALONG WITH AN OUTFLOW BOUNDARY ACROSS
CENTRAL LOUISIANA INTO DEEP EAST TEXAS FR0M NEAR KAEX TO KLFK.
WINDS WILL BE WEST TO NORTHWEST WITH HIGHER WINDS OVER PARTS OF
EAST AND NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND PARTS OF
SOUTHWEST ARKANSAS WHERE A PRESSURE GRADIENT WILL BE MORE TIGHT.
THE WINDS WILL BE MORE NORTHWEST TO NORTHEAST INTO SOUTHWEST
ARKANSAS AND NORTHWEST AND NORTH CENTRAL LOUISIANA. THE ELEVATED
WINDS WILL BE DROPPING OFF AFTER 11/01 TO 11/03 UTC TO 5 TO 10
KNOTS. OVERNIGHT WINDS WILL BE NORTH TO NORTHEAST AROUND 4 TO 8
KNOTS...AND AFTER 11/12 UTC SATURDAY WINDS WILL BE NORTHEAST TO
EAST 5 TO 10 KNOTS. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  93  68  97  74 /  10   0  10  10  20
MLU  66  93  65  93  70 /  20   0  10  10  10
DEQ  62  92  64  95  72 /  10   0  10  20  30
TXK  67  93  65  96  74 /  10   0  10  20  20
ELD  64  93  63  94  71 /  10   0  10  20  20
TYR  69  97  72  97  76 /  10   0  10  10  20
GGG  68  96  70  97  74 /  10   0  10  10  20
LFK  73  97  72  97  75 /  30  10  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

20/06
Hazardous weather outlook, Aug 10, 10:51 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1051 AM CDT FRI AUG 10 2012

LAZ005-006-010>014-017>022-TXZ152-153-165>167-111200-
LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1051 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SOUTH OF AN
EL DORADO ARKANSAS TO NACOGDOCHES TEXAS LINE...AHEAD OF A
SOUTHWARD MOVING FRONT. INSTABILITY WILL BE HIGH...BRINGING A
THREAT FOR STRONG TO DAMAGING WIND...FREQUENT LIGHTNING...AND
HAIL. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME...BUT ISOLATED SEVERE THUNDERSTORMS REMAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM SUNDAY AFTERNOON
THROUGH THURSDAY AS A FRONT LIFTS NORTH FROM THE GULF COAST...
BRINGING HOT AND HUMID WEATHER BACK TO THE FOUR STATE REGION.
ORGANIZED HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON
THROUGH TONIGHT.

ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-111200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1051 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM SUNDAY AFTERNOON
THROUGH THURSDAY AS A FRONT LIFTS NORTH FROM THE GULF COAST...
BRINGING HOT AND HUMID WEATHER BACK TO THE FOUR STATE REGION.
ORGANIZED HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED TODAY OR TONIGHT.

20

In the hours before

Local storm report, Aug 10, 3:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     WINNSBORO               32.96N 95.29W
08/09/2012                   WOOD               TX   BROADCAST MEDIA

            TREE FELL INTO HOUSE IN WINNSBORO...CHAINSAWS HAD TO BE
            USED TO ACCESS THE RESIDENCE.

&&

20
Local storm report, Aug 10, 3:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
334 PM CDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     LONGVIEW                32.52N 94.76W
08/09/2012                   GREGG              TX   FIRE DEPT/RESCUE

            LARGE PINE TREE UPROOTED AND FELL ONTO SADDLEBROOK
            APARTMENTS IN LONGVIEW.

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:20 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Natchitoches, Winn55 min
Aug 9, 10:22 PM CDTSevere Thunderstorm WarningSHVCaldwell, LaSalle53 min
Aug 9, 11:59 PM CDTSevere Thunderstorm WarningSHVClaiborne46 min
Aug 10, 12:32 AM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union43 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.